What Causes Heroin Overdose?

What Causes Heroin Overdose?

Please follow and like us:
EMAIL
FACEBOOK
GOOGLE
TWITTER
LINKEDIN

– April 18, 2017


Fatal overdose caused by heroin has become such a global issue that it is now being called an epidemic. Opioid addiction, which includes prescription painkillers, synthetic opiate painkillers, and heroin, is claiming dozens of lives every single day due to overdose. Overdose is what happens when the body cannot hold up against the strong presence of opioids anymore. Typically, it means that too much of an opioid drug has been consumed by intravenous use. Injecting heroin causes overdose death more often compared to smoking. However, overdose can be caused by a few different things.

Too Much

One of the most common causes of overdose is taking too much at one time. With heroin and opiate drugs quantity can be equal to quality. While the quantity of heroin, meaning how much is injected or consumed, has an influence on causing overdose, the quality of heroin also is important. Heroin can either be incredibly impure or dangerously pure. Pure heroin, commonly referred to as black tar, is rare and expensive. The average heroin addict is not buying and using pure heroin regularly. Consuming large amounts of impure heroin creates a tolerance in the body. Buying pure heroin and using the potent drug in the same amount as lesser quality heroin can lead to overdose. Unfortunately, with heroin, using too much or too little is only one variable in causing overdose. A “normal” amount of “regular” heroin can still cause overdose. Overtime with heroin addiction, the heart weakens due to chronic respiratory depression. What seems like a normal injection could be a last.

Bad Drugs

Reports of “bad heroin” and “bad pills” circulate every so often when there is a tragic cluster of heroin overdose. When heroin is not pure it can be “cut” with a variety of other drugs including cocaine, benzodiazepines, and synthetic opiates like the powerful fentanyl. A bad dose of drugs can cause immediate heart failure.

Nodding Out

“Nodding out” is the term used to describe the behavior of someone who is high on heroin or other opiates when they are in and out of sleep. Nodding their heads and jerking themselves awake, they are dancing the line between consciousness and unconsciousness. Heroin intoxication causes respiratory depression or respiratory shallowing, where the heart beats slowly it almost comes to a stop. If someone drifts into unconsciousness and cannot wake themselves up, their heart can become fatally slow and stop entirely without them noticing.

Relapse

The “one more time” is often the last time for heroin addicts who try to get clean and relapse. During any period of sobriety, the body cleans itself out and heals. Each time, it becomes a little more weak against heroin. For heroin addicts, the mind wants to use in exactly the same way it did before getting sober when there was a clearly defined tolerance in the mind and the body. After being clean for some time, the body cannot process the same amount of heroin because it has eliminated a tolerance for the drug.


Heroin addiction can be overcome. Recovery for a lifetime is possible. Get Real Recovery wants to help you build your self-esteem in sobriety by eliminating the sabotaging behaviors of addiction. For information on our residential inpatient and outpatient programs, call us today at 866-983-3651.

Shruti C
Shruti C, on in Addiction

Leave a Reply

*